Alert archive / Illinois / Flash Flood Warnings in 2019
Flash Flood Warning 35, NWS Lincoln, IL
NWS Lincoln, IL issued this flash flood warning at Aug 11, 2019, 7:31 PM CDT for Sangamon County, Illinois. It was in force for 119 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 11, 2019, 7:31 PM CDT (00:31 UTC)
- Expired
- Aug 11, 2019, 9:30 PM CDT
- In force
- 119 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Flood severity
- None
County Sangamon County, IL
The radar
The Lincoln radar (KILX), 58 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 11, 7:45 PM CDT | HEAVY RAIN 2.34 | 4 W Springfield, IL | 1 HOUR DURATION. |
| Aug 11, 8:00 PM CDT | HEAVY RAIN 3.11 | 5 W Springfield, IL | 1 HOUR DURATION. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 0.5 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1472 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 786 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
101
WGUS53 KILX 120031
FFWILX
ILC167-120230-
/O.NEW.KILX.FF.W.0035.190812T0031Z-190812T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lincoln IL
731 PM CDT Sun Aug 11 2019
The National Weather Service in Lincoln has issued a
* Flash Flood Warning for...
Central Sangamon County in central Illinois...
* Until 930 PM CDT.
* At 730 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. One to two inches of rain has
already fallen with additional heavy rain continuing. Flash
flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Springfield, Chatham, Rochester, Jerome, Southern View, Leland
Grove, Curran, Berlin and Glenarm.
This includes the following highways...
Interstate 55 between mile markers 84 and 97.
Interstate 72 between mile markers 85 and 104.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 3980 8993 3981 8949 3964 8952 3964 8953
3960 8953 3960 8954 3967 8983
$$
371 follow-up statement
810
WGUS73 KILX 120224
FFSILX
Flash Flood Statement
National Weather Service Lincoln IL
924 PM CDT Sun Aug 11 2019
ILC167-120234-
/O.EXP.KILX.FF.W.0035.000000T0000Z-190812T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sangamon-
924 PM CDT Sun Aug 11 2019
...THE FLASH FLOOD WARNING FOR CENTRAL SANGAMON COUNTY WILL EXPIRE AT
930 PM CDT...
The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.
LAT...LON 3980 8993 3981 8949 3964 8952 3964 8953
3960 8953 3960 8954 3967 8983
$$
37What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 7:09 PM CDT, 22 minutes earlier.
Area forecast discussion, Aug 11, 7:09 PM CDT, 22 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 709 PM CDT Sun Aug 11 2019 .SYNOPSIS... Issued at 243 PM CDT Sun Aug 11 2019 Very warm and humid conditions will continue into Monday, ahead of a storm system that will cross the mid Mississippi Valley. Periods of showers and thunderstorms are on tap through early Tuesday, with potential for severe weather late Monday afternoon into the evening. && .SHORT TERM...(This evening through Monday night) ISSUED AT 243 PM CDT Sun Aug 11 2019 Persistent cluster of showers/storms in east central Illinois, associated with an MCV, have finally been weakening early this afternoon. Earlier MCS to our west has significantly weakened as well, though another MCV is evident on radar imagery near the Iowa/Missouri border south of Des Moines. Redevelopment will be more focused on this feature as it moves into west central Illinois, and will go with likely PoP's over the southwest CWA late this evening into the overnight. The forecast for Monday is very challenging. On the one hand, temperatures and heat index may be high enough to reach advisory level near Jacksonville and Springfield. On the other hand, convective cloud debris from the morning activity may linger long enough to suppress temperatures enough. Additionally, the latest Day2 SPC outlook has much of the north half of the CWA in an enhanced risk of severe weather. This would be in association with the remnants of storms that will be moving across the central Plains tonight. By late afternoon, the northwest CWA is expected to see bulk shear values of 40-50 knots, though it doesn't quite line up with the 4000+ CAPE's just to the south. Several of the high-res models show severe storms taking off near the IA/MO/IL triple point and racing southeast across the forecast area, though the NMM and NAM Nest are a bit slower in the timing. And again, the morning stuff has the potential for throwing a wrench into the plans. Having said all this, a Heat Advisory will be issued for areas from Beardstown to Springfield for tomorrow afternoon and early evening, and will include a mention of severe storms late afternoon in the northwest CWA and most areas I-72 north in the evening. .LONG TERM...(Tuesday through Sunday) ISSUED AT 243 PM CDT Sun Aug 11 2019 Fairly quiet conditions are expected in the long term. The upper ridge will be building across the Rockies on Tuesday, allowing a shortwave to drop southeast out of the upper Mississippi Valley. Cooler and drier air is on tap for a couple days as a result, though a steady warming trend is expected to start developing by Friday as the ridge emerges onto the Plains. By the weekend, hot and humid conditions prevail. In terms of any rain, some wraparound showers will linger on Tuesday as the early week storm system pulls away. Any rain with the earlier mentioned wave currently looks to stay just to our north, so once the wraparound showers exit, it should be dry for a few days. The GFS and European models do both bring a shortwave sliding down the ridge on Friday, but confidence is not high enough to include a mention of rain at this point. Will need to watch this range though, as it may be favorable for MCS activity. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 709 PM CDT Sun Aug 11 2019 Clusters of thunderstorms will spread eastward this evening, affecting KSPI and KPIA, and to a less certain degree KBMI, KDEC, and KCMI as storms are likely to weaken through the late evening. Strong wind gusts along with MVFR or worse cigs and vsbys are possible with thunderstorms. Scattered showers and isolated thunderstorms, although weaker, are possible through the night. Cigs in the MVFR to IFR range are expected to develop late in the night into Monday morning, increasing to VFR again during Monday afternoon. Another chance for thunderstorms will arrive from the northwest late in the period or just after 00Z Tuesday, with highest probabilities along the I-74 terminals. Winds generally south 5-10 kts except strong and gusty7 possible near thunderstorms. && .ILX WATCHES/WARNINGS/ADVISORIES... Heat Advisory from noon to 7 PM CDT Monday for ILZ047>051. && SYNOPSIS...Geelhart SHORT TERM...Geelhart LONG TERM...Geelhart AVIATION...37
Hazardous weather outlook, Aug 11, 3:41 PM CDT, 3 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 341 PM CDT Sun Aug 11 2019 ILZ027>031-036>038-121100- Fulton-Knox-Marshall-McLean-Peoria-Stark-Tazewell-Woodford- 341 PM CDT Sun Aug 11 2019 This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. .DAY ONE...TONIGHT... Isolated to scattered storms are expected this evening. There is a marginal risk that some of the storms could be strong to severe with damaging winds being the main threat. Lightning and locally heavy rainfall will also be a threat. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... Hot and humid conditions will be likely Monday. Temperatures in the upper 80s to around 90 will combine with high dewpoint air to produce heat index values around 100 degrees. Scattered storms are expected again on late Monday afternoon and Monday night as a weather system moves across the area. Some of the storms could become severe late Monday afternoon and evening, with damaging winds and large hail the main threat. A few tornadoes will also be possible, along with lightning and locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon through this evening. ILZ047>050-121100- Cass-Menard-Morgan-Scott- 341 PM CDT Sun Aug 11 2019 ...HEAT ADVISORY IN EFFECT FROM NOON TO 7 PM CDT MONDAY... This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. .DAY ONE...TONIGHT... Isolated to scattered storms are expected this evening. There is a marginal risk that some of the storms could be strong to severe with damaging winds being the main threat. Lightning and locally heavy rainfall will also be a threat. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... Hot and humid conditions will be likely Monday. Temperatures in the lower 90s will combine with high dewpoint air to produce heat index values around 105 degrees. Scattered storms are expected again late on Monday afternoon and Monday night as a weather system moves across the area. Some of the storms could become severe late Monday afternoon and evening, with damaging winds and large hail the main threat. A few tornadoes will also be possible, along with lightning and locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon through this evening. ILZ040-041-121100- Mason-Schuyler- 341 PM CDT Sun Aug 11 2019 This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. .DAY ONE...TONIGHT... Isolated to scattered storms are expected this evening. There is a marginal risk that some of the storms could be strong to severe with damaging winds being the main threat. Lightning and locally heavy rainfall will also be a threat. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... Hot and humid conditions will be likely Monday. Temperatures in around 90 degrees will combine with high dewpoint air to produce heat index values between 100 and 105 degrees. Scattered storms are expected again late on Monday afternoon and Monday night as a weather system moves across the area. Some of the storms could become severe late Monday afternoon and evening, with damaging winds and large hail the main threat. A few tornadoes will also be possible, along with lightning and locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon through this evening. ILZ042-043-052-053-121100- Christian-De Witt-Logan-Macon- 341 PM CDT Sun Aug 11 2019 This Hazardous Weather Outlook is for portions of central Illinois. .DAY ONE...TONIGHT... Isolated to scattered storms are expected this evening. There is a marginal risk that some of the storms could be strong to severe with damaging winds being the main threat. Lightning and locally heavy rainfall will also be a threat. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... Hot and humid conditions will be likely Monday. Temperatures in around 90 degrees will combine with high dewpoint air to produce heat index values between 100 and 105 degrees. Scattered storms are expected again late on Monday afternoon and Monday night as a weather system moves across the area. Some of the storms could become severe late Monday afternoon and evening, with damaging winds and large hail the main threat. A few tornadoes will also be possible, along with lightning and locally heavy rainfall. Additional storms will be possible Tuesday. At this time, severe weather is not expected on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon through this evening. ILZ051-121100- Sangamon- 341 PM CDT Sun Aug 11 2019 ...HEAT ADVISORY IN EFFECT FROM NOON TO 7 PM CDT MONDAY... This Hazardous Weather Outlook is for portions of central Illinois. .DAY ONE...TONIGHT... Isolated to scattered storms are expected this evening. There is a marginal risk that some of the storms could be strong to severe with damaging winds being the main threat. Lightning and locally heavy rainfall will also be a threat. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... Hot and humid conditions will be likely Monday. Temperatures in the lower 90s will combine with high dewpoint air to produce heat index values around 105 degrees. Scattered storms are expected again late on Monday afternoon and Monday night as a weather system moves across the area. Some of the storms could become severe Monday evening, with damaging winds and large hail the main threat. A few tornadoes will also be possible, along with lightning and locally heavy rainfall. Additional storms will be possible Tuesday. At this time, severe weather is not expected on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon through this evening. ILZ044>046-054>057-061>063-066>068-071>073-121100- Champaign-Clark-Clay-Coles-Crawford-Cumberland-Douglas-Edgar- Effingham-Jasper-Lawrence-Moultrie-Piatt-Richland-Shelby- Vermilion- 341 PM CDT Sun Aug 11 2019 This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois and southeast Illinois. .DAY ONE...TONIGHT... Isolated to scattered storms are possible this evening and overnight. Though severe weather is not expected at this time, lightning and locally heavy rainfall will be a threat this evening. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... Hot and humid conditions will continue into Monday. Temperatures in the upper 80s to around 90 degrees will combine with high dewpoint air to produce heat index values around 100 degrees. Scattered storms are expected again on Monday and Monday night as a weather system moves across the area. There is a slight risk that some of the storms could become severe Monday evening, with damaging winds and large hail the main threat. A few tornadoes will also be possible, along with lightning and locally heavy rainfall. Isolated storms will continue through Tuesday afternoon as the weather system moves out of the area. At this time, severe weather is not expected with these storms. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. Barker
In the hours before
Special weather statement, Aug 11, 5:57 PM CDT, 1 hour 34 minutes before
Special Weather Statement National Weather Service Lincoln IL 557 PM CDT Sun Aug 11 2019 ILZ027-036-112330- Knox-Fulton- 557 PM CDT Sun Aug 11 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FULTON AND SOUTHWESTERN KNOX COUNTIES UNTIL 630 PM CDT... At 557 PM CDT, Doppler radar was tracking a strong thunderstorm near Avon, or 17 miles southeast of Monmouth, moving east at 15 mph. Pea size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Avon, Fairview, London Mills, St. Augustine, Ellisville and Fiatt. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4079 9044 4079 9014 4053 9018 4058 9045 TIME...MOT...LOC 2257Z 276DEG 14KT 4069 9049 37
Special weather statement, Aug 11, 6:29 PM CDT, 1 hour 2 minutes before
Special Weather Statement National Weather Service Lincoln IL 629 PM CDT Sun Aug 11 2019 ILZ042-048-051-120015- Logan-Sangamon-Menard- 629 PM CDT Sun Aug 11 2019 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MENARD...SOUTHWESTERN LOGAN AND NORTHWESTERN SANGAMON COUNTIES UNTIL 715 PM CDT... At 629 PM CDT, Doppler radar was tracking a strong thunderstorm near Athens, or 15 miles northwest of Springfield, moving east at 25 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Springfield, Sherman, Riverton, Petersburg, Athens, Williamsville, Greenview, Elkhart, Middletown, Spaulding, Dawson, Broadwell, Cantrall, Salisbury, Lincolns New Salem, Fancy Prairie and Sweetwater. This includes the following highways... Interstate 55 between mile markers 101 and 121. Interstate 72 between mile markers 109 and 113. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3990 8990 4007 8991 4012 8942 3982 8943 TIME...MOT...LOC 2329Z 273DEG 22KT 3998 8978 37
Special weather statement, Aug 11, 7:11 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Lincoln IL
711 PM CDT Sun Aug 11 2019
ILZ051-120100-
Sangamon-
711 PM CDT Sun Aug 11 2019
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SANGAMON COUNTY UNTIL 800
PM CDT...
At 710 PM CDT, Doppler radar was tracking a strong thunderstorm over
Springfield, moving east at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Springfield, Chatham, Rochester, Riverton, Jerome, Southern View,
Leland Grove, Grandview, Dawson, Berry, Clear Lake, Curran, Capital
Airport and Farmingdale.
This includes the following highways...
Interstate 55 between mile markers 86 and 100.
Interstate 72 between mile markers 87 and 113.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3984 8985 3986 8942 3969 8943 3969 8948
3965 8949 3964 8955 3969 8987
TIME...MOT...LOC 0010Z 290DEG 19KT 3977 8967
SBThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 7:11 PM CDT | Special Weather Statement | ILX | Sangamon | 49 min |
| Aug 11, 7:37 PM CDT | Special Weather Statement | ILX | Mason | 38 min |
| Aug 11, 8:10 PM CDT | Special Weather Statement | ILX | Christian | 50 min |
Nearby
Flash Flood Warnings in Illinois, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.